Wyoming, 2005

Lightning Strike in Wyoming, June 21, 2005

June 21, 2005 · NWS RIW · 1 event in 1 county or zone

Lightning struck about 15 yards from a boardwalk encircling Old Faithful Geyser in Yellowstone National Park. The strike injured eleven bystanders who were awaiting the eruption of the famous geyser.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
11
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Lightning struck about 15 yards from a boardwalk encircling Old Faithful Geyser in Yellowstone National Park. The strike injured eleven bystanders who were awaiting the eruption of the famous geyser. One of the victims, a 12-year-old boy, received immediate CPR and was resuscitated. He was then taken by helicopter to a regional medical center.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 21, 1:10 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 21, 1:10 PM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...
NATIONAL WEATHER SERVICE RIVERTON WY
210 PM MDT TUE JUN 21 2005

.SHORT TERM...TONIGHT THROUGH FRIDAY...
HIGH PRESSURE CENTERED OVER COLORADO THIS AFTERNOON WITH THE RING OF
FIRE(MONSOONAL MOISTURE) ROTATING AROUND IT AND INTO OUR WESTERN
MOUNTAINS ALONG WITH ITS ASSOCIATED THUNDERSTORMS. LOOKS LIKE THIS
PATTERN WILL CONTINUE FOR THE NEXT FEW DAYS AS A FEW SHORTWAVES
MOVES THROUGH THE MAINLY SOUTHWEST FLOW ACROSS OUR REGION. THESE
SHORTWAVES AND GOOD HEATING ALONG WITH MOISTURE OVER THE REGION
WILL HELP TO CONTINUE CHANCES OF THUNDERSTORMS IN THE AFTERNOONS AND
EVENINGS EACH DAY. WILL GET A LITTLE BIT OF A BREAK FROM THE HEAT
AS EACH SHORTWAVE BRINGS IN SOME COOLER TEMPERATURES. BOTH MODELS IN
FAIR AGREEMENT WITH EACH ONE OF THESE SHORTWAVES BUT THE NAM LOOKS
TO KEEP SOME OF THE CONVECTION FURTHER SOUTH WHERE THE GFS IS MORE
OVER THE CENTRAL AND NORTHERN PARTS. THE TRACK RECORD WITH THE GFS
HAS BEEN BETTER THEN THE NAM SO WILL CONTINUE THE TREND OF
GOING MORE WITH THE GFS SOLUTION AND KEEPING CONVECTION OVER MOST OF
THE FORECAST AREA THROUGH THE PERIOD. WINDS WILL BE BREEZY EACH DAY
WITH EACH PASSING SHORTWAVE. OTHER THEN SCATTERED THUNDERSTORMS
EACH DAY LOOKS TO BE FAIRLY NICE OVER THE REGION WITH TEMPERATURES
FALLING BACK INTO THE 70S AND 80S.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
MEDIUM-RANGE MODELS CONTINUE TO BE IN AGREEMENT IN PROGRESSION OF
HOT RIDGE INTO CENTRAL AND EASTERN U.S. ALLOWING TROUGH THAT HAS
BEEN POSITIONED OFF WEST COAST TO MOVE INTO WESTERN U.S. FRONT WILL
BE AGAINST EAST SLOPES FRIDAY MORNING WITH FRONT BEGINNING TO RETREAT
FRIDAY AFTERNOON AS DRIER WSW FLOW BEGINS TO PUSH DOWN EAST SLOPES.
SOME THUNDERSTORMS LIKELY TO INITIATE ALONG THIS BOUNDARY AND BECOME
BETTER ORGANIZED AS THEY MOVE NORTHEAST INTO BETTER THETA-E/CAPES.
FRONT WILL ALSO PROVIDE A BIT OF A COOLDOWN FROM THE 90F PLUS
READINGS WITH MOST LOWER ELEVATION HIGHS IN THE UPPER 70S AND 80S.
FLOW BACKS SOUTHERLY OVER THE WEEKEND AS WEST COAST TROUGH ADVANCES
INLAND WITH A COUPLE OF DISTINCT SHORTWAVES FORECAST IN THIS FLOW.
THIS PATTERN WILL BRING A CHANCE OF THUNDERSTORMS ACROSS MOST OF THE
AREA WITH THE BEST LOW LEVEL MOISTURE AND MORE ORGANIZED STORMS EAST
OF THE DIVIDE.  THE MEAN TROUGH POSITION BY EARLY NEXT WEEK WILL BE
OVER THE NORTHWEST U.S. IN A PATTERN FAVORABLE FOR THUNDERSTORMS TO
BRUSH THE NORTHWEST MOUNTAINS WHILE DRY AND BREEZY TO WINDY
CONDITIONS PREVAIL OVER SOUTH AND CENTRAL WYOMING.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
.WY...NONE.

&&

SHORT TERM...HRD
LONG TERM....AEM
Hazardous weather outlook, Jun 21, 1:10 PM MST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
210 PM MDT TUE JUN 21 2005

WYZ001>020-022>030-221130-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
210 PM MDT TUE JUN 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

EXTREMELY WARM TEMPERATURES WILL OCCUR TODAY IN AREAS EAST OF THE
CONTINENTAL DIVIDE. AFTERNOON TEMPERATURES WILL TOP OUT IN THE UPPER
90S THIS AFTERNOON. DRINK PLENTY OF FLUID AND TAKE THE NECESSARY
PRECAUTIONS TO PROTECT YOUR SKIN TO SUN EXPOSURE THIS AFTERNOON.

THE HOT TEMPERATURES HAVE ALSO INCREASED HIGH ELEVATION SNOWMELT...
CAUSING SOME RIVERS AND CREEKS TO RUN HIGH. PEOPLE SHOULD EXERCISE
CAUTION NEAR RIVERS AND STREAMS THAT ARE FLOWING FAST...OR THAT ARE
FLOWING AT HIGHER THAN NORMAL LEVELS.

A FEW AFTERNOON AND EVENING THUNDERSTORMS ARE LIKELY ACROSS WESTERN
WYOMING. EXPECT CLOUD TO GROUND LIGHTNING AND STRONG GUSTY WINDS TO
ACCOMPANY THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE BE POSSIBLE
WESTERN AND CENTRAL THROUGH THURSDAY WITH THIS ACTIVITY SHIFTING TO
THE NORTH AND EAST FRIDAY.  THE MAIN HAZARDS WITH THESE STORMS WILL
BE CLOUD TO GROUND LIGHTNING AND STRONG WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

HAHN

The radar

The Pocatello radar (KSFX), 193 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Teton

When
June 21, 2:15 PM MST
Where
Teton County, 23 mi W of Fishing Bridge
Injuries
11 direct, 0 indirect
Reported by
PARK/FOREST SERVICE
Coordinates
43.935, -110.590 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455178.